Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 14, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 4, 2003, 9:57 PM EST for Lawrence County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2003, 9:57 PM EST (02:57 UTC)
- Expired
- Apr 4, 2003, 10:40 PM EST
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Lawrence County, IN
The radar
The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3081 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
972 WUUS53 KIND 050257 SVRIND INC093-050340- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN ISSUED BY NWS LOUISVILLE KY 957 PM EST FRI APR 4 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA THIS INCLUDES THE CITY OF BEDFORD * UNTIL 1040 PM EST * AT 953 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF MITCHELL...OR ABOUT 17 MILES SOUTHWEST OF BEDFORD...MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEDFORD...OOLITIC...MITCHELL AROUND 1005 PM EST THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. INTENSE LIGHTNING WILL OCCUR WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. MOVE INSIDE IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE STORM APPROACHES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. LAT...LON 3890 8671 3868 8670 3875 8630 3899 8630 $$ JMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:24 PM EST, 7 hours 33 minutes earlier.
Area forecast discussion, Apr 4, 2:24 PM EST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 224 PM EST FRI APR 4 2003 SFC ANALYSIS SHOWS LO PRES CNTR OVR NE MO AT 18Z WITH STNRY FNT EXTDG E TO JUST N OF FCST AREA. A CDFNT TRAILS SW FM LO CNTR TO ERN OK. RADAR MOSAIC SHOWS BKN LINES OF TSRA IL AND INDIANA...MOVG E. SATL SHOWS BKN CLDNS FM ECNTRL IL SW INTO NE OK...ALLOWING SOME SUN. MESO GRAPHICS SHOW MOST UNSTABLE AMS IN THIS AREA OF BKN CLDNS. MAIN FCST PROBLEM IS PCPN AND SVR WX POTNL THIS EVE. 12Z MODELS HAVE COME INTO BETTER AGREEMENT WITH EACH OTHER...SPCLY THE ETA. IN FACT...ETA APPRS TO BE BEST AT 6 HRS AND AGREE WITH NCEP IN FOLLOWING IT. THIS BRING CDFNT ACRS THE FA THIS EVE 23Z-06Z. PCPN WL END WITH FROPA AND EXPECT ANY SVR WX TO BE A BIT AHD OF CDFNT. WITH MOISTURE INCRSG OVR FA AHD OF CDFNT...EXPECT BKN LINE OF SHRA/TSRA EXPECTED TO BCM MORE SOLID AS IT MOVS E ACRS FA...SO WL BGN WITH LKLY POPS W AND HAVE CATEGORICAL POPS E. WL ALSO MENTION PSBL SVR IN FCST WITH APCHG CDFNT AND MORE UNSTABLE AMS TO MOV OVR FA THIS EVE. DCRSG CLDNS BHND CDFNT LATE TNGT THEN CD ADV ON SAT WL GIVE PLENTY OF CU/SC. SFC LO PRES SYS WL MOV ALG AND S OF OH RVR SUN NIGHT AND MON WITH AMPLE MOISTURE SPREAD OVR THE FCST AREA. 1000-850MB THKNS INDICATES LLVLS MAY JUST BE COLD ENUF FOR SOME -SN TO MIX WITH -RA OVR THE KLAF-KOKK-KMIE AREA SUN NIGHT. THANKS TO IWX FOR COORDINATION WITH THIS. WITH GENL MODEL PREFERENCE TWD THE ETA AND AVN SOLNS...HAVE ALSO TENDED TWD THE ETA/NGM MOS FOR TEMPS. .IND...NONE. ZIMMERMAN
Hazardous weather outlook, Apr 4, 5:00 AM EST, 16 hours 57 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-050945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 500 AM EST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IN CENTRAL INDIANA LATE TODAY AND EARLY TONIGHT AS A FRONT PASSES. THE MAIN THREAT FROM ANY STORMS WILL LIKELY BE STRONG WINDS. THUNDERSTORMS BELOW SEVERE LEVELS MAY OCCUR IN CENTRAL INDIANA THIS MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NECESSARY THIS AFTERNOON AND EVENING. SPOTTERS ARE URGED TO MONITOR THE FORECAST FOR FUTURE UPDATES. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) KWIATKOWSKI
In the hours before
Local storm report, Apr 4, 6:30 PM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
630 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM 10 N WILLIAMSPORT IN 0.88 IN HAIL
04/04/03 WARREN
TENHARMSELLocal storm report, Apr 4, 7:52 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
853 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM COVINGTON IN 0.88 IN HAIL
04/04/03 FOUNTAIN
TENHARMSELLocal storm report, Apr 4, 8:48 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
848 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM ODELL IN 1.00 IN HAIL
04/04/03 TIPPECANOE
0820 PM LAFAYETTE IN 1.00 IN HAIL
04/04/03 TIPPECANOE
0825 PM MULBURRY IN 57 MPH TSTORM WIND GUST
04/04/03 CARROL
0845 PM COVINGTON IN 0.88 IN HAIL
04/04/03 FOUNTAIN
TENHARMSEL/HITCHCOCKLocal storm report, Apr 4, 8:53 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
853 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM COVINGTON IN 0.88 IN HAIL
04/04/03 FOUNTAIN
TENHARMSELLocal storm report, Apr 4, 9:06 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
906 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM ODELL IN 1.00 IN HAIL
04/04/03 TIPPECANOE
0820 PM LAFAYETTE IN 1.00 IN HAIL
04/04/03 TIPPECANOE
0825 PM MULBURRY IN 57 MPH TSTORM WIND GUST
04/04/03 CARROL
0845 PM COVINGTON IN 0.88 IN HAIL
04/04/03 FOUNTAIN
0900 PM KOKOMO IN 0.75 IN HAIL
04/04/03 HOWARD
HITCHCOCKLocal storm report, Apr 4, 9:12 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
912 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM ODELL IN 1.00 IN HAIL
04/04/03 TIPPECANOE
0820 PM LAFAYETTE IN 1.00 IN HAIL
04/04/03 TIPPECANOE
0825 PM MULBURRY IN 57 MPH TSTORM WIND GUST
04/04/03 CARROL
0845 PM COVINGTON IN 0.88 IN HAIL
04/04/03 FOUNTAIN
0900 PM KOKOMO IN 0.75 IN HAIL
04/04/03 HOWARD
0925 PM WESTFIELD IN 50-70 MPH TSTORM GUST
04/04/03 HAMILTON EMTY SEMI BLOWN OVER
1005 PM 6N MUNCIE IN 1.00 IN HAIL
04/04/03 DELAWARE
HITCHCOCKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:55 PM EST | Severe Thunderstorm Warning | IND | Knox, Sullivan | 35 min |
| Apr 4, 9:02 PM EST | Severe Thunderstorm Warning | IND | Howard, Vigo | 28 min |
| Apr 4, 9:32 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene | 43 min |
| Apr 4, 9:44 PM EST | Severe Thunderstorm Warning | IND | Martin | 36 min |
| Apr 4, 9:56 PM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 49 min |
| Apr 4, 10:07 PM EST | Severe Thunderstorm Warning | IND | Randolph | 53 min |
| Apr 4, 10:13 PM EST | Severe Thunderstorm Warning | IND | Henry | 47 min |
| Apr 4, 10:18 PM EST | Severe Thunderstorm Warning | IND | Jackson | 42 min |
| Apr 4, 10:32 PM EST | Severe Thunderstorm Warning | IND | Rush, Shelby | 43 min |
| Apr 4, 10:39 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Decatur | 36 min |
| Apr 4, 10:43 PM EST | Severe Thunderstorm Warning | IND | Lawrence | 32 min |
| Apr 4, 10:45 PM EST | Severe Thunderstorm Warning | IND | Jennings | 45 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.